Winter Weather, Grand Flat and Arches
- When
- March 10, 2:00 AM MST to March 11, 7:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
A series of disturbances embedded in a moist southwest flow resulted in 3 to 5 inches of snowfall across the lower elevations of east central Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A series of disturbances embedded in a moist southwest flow resulted in 3 to 5 inches of snowfall across the lower elevations of east central Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 9, 2:28 PM MST, 11 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
228 PM MST THU MAR 9 2006
SHORT TERM (TONIGHT-SATURDAY): STRAIGHT LINE JET WORKING INTO
NORTHERN NM RIGHT NOW. SFC COLD FRONT INTO NE UTAH NOW AND STRETCHED
ALONG I-70 BY 06Z THEN FROM 4-CORNERS TO NEAR EAGLE BY SUNRISE.
INTERACTION OF JET UPPER DIVERGENCE AND FRONTAL BOUNDARY LIKELY TO
PRODUCE SOME HEAVY SNOWFALL ALONG A SW-NE LINE SOMEWHERE SOUTH OF
I-70 BEGINNING AROUND MIDNIGHT. THEREFORE STARTED HEAVY SNOW AFTER
MIDNIGHT AND CONTINUING INTO FRIDAY AS THE SFC LOW EJECTS EAST BUT
8-7 (NEAR SFC) TROF LINGERS. HAVE HOISTED A WARNING FOR THE SOUTHERN
MTNS WITH NEAR WARNING (12 INCH) AMOUNTS FOR THE GRAND MESA AND
UNCOMPAHGRE PLATEAU. LESSER AMOUNTS NORTH OF I-70. ALSO HOISTED
WARNING FOR UTAH29 WITH ITS HIGHER ELEVATIONS. THE GRAND FLAT AND
GRAND VALLEY EXPECTED TO SEE AN INCH OR TWO OF SNOWFALL STARTING
AFTER MIDNIGHT AND PERHAPS MORE. VALLEYS SOUTH OF THERE EXPECTED TO
HAVE AT LEAST THREE INCHES BY FRIDAY AFTERNOON. STANDUP TO
CONDITIONAL INSTABILITY TO ADD TO DYNAMICAL SNOW AMOUNTS FRIDAY.
LOCAL AREAS TO SEE VERY HEAVY AMOUNTS.
FRIDAY EVENING: A DIMINISHING OF SNOWFALL ACROSS THE REGION AS JET
SINKS SE AND SFC LOW IS ONTO THE PLAINS...AND WARM ADVECTION QUICKLY
LIMITS THEN ELIMINATES UNSTABLE LAYER.
SATURDAY: WARM ADVECTION CONTINUES. THICKNESS PACKING INTO THE
SOUTHERN ZONES INDICATES A POSSIBLE WARM FRONT WITH ASSOCIATED
UPGLIDE AND OVERRUNNING. THEREFORE HAVE KEPT HIGH POPS AND
SIGNIFICANT SNOWFALL AMOUNTS FAVORING THE SOUTH. RAMEY
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...MEDIUM RANGE MDLS
CONTINUE TREND OF SHOWING IMPRESSIVE CONTINUITY. THEY DEPICT A DEEP
LONG WAVE TROF OVER THE WEST WHICH SHIFTS EWRD EARLY NEXT WEEK AND
EVENTUALLY GETS REPLACED BY FLAT AND DIRTY RIDGE.
SATURDAY NIGHT-SUNDAY...THE TROF ALONG THE WEST COAST BEGINS TO
SLOWLY SHIFT EWRD. ANTICYCLONICLY CURVED JET MAINLY TO THE SOUTH OF
CWA. SPECIFIC HUMIDITY NOT ALL THAT IMPRESSIVE BUT COLD ADVECTION AND
DYNAMICS WILL OVERCOME LACK OF MSTR WITH RESULTANT WIDESPREAD SNOW.
LOOKS LIKE THE SRN SAN JUANS AS WELL AS THE ABAJO AND LA SAL MTNS
WILL BE FAVORED WITH MUCH NEEDED SNOWFALL. INSTABILITY CONTINUES
SUNDAY WITH UPPER LOW OVR UT SHIFTING ACROSS OUR CWA DURING THE DAY.
SUSPECT AS MSTR AND DYNAMICS WANE LATE IN THE DAY THE LOWER
ELEVATIONS WILL SEE PCPN WINDING DOWN FROM THE WEST.
SUNDAY NIGHT-MONDAY NIGHT...A SHORT WAVE RIDGE BUILDS OVER THE WEST
COAST...TRANSLATING EWRD MONDAY NIGHT. SUBSIDENCE SHOULD BEGIN
TO LIMIT PCPN MAINLY TO THE NRN MTNS MONDAY WHERE UPSLOPE NW WINDS
AND RESIDUAL MSTR WILL KEEP SCT SHOWERS GOING.
TUESDAY-THURSDAY...PERIODS OF PCPN EXPECTED AGAIN FROM THE WEST
FAVORING THE NRN ZONES AS SHRT WVS TRAVERSE THE GENERALLY WEST-
SOUTHWEST FLOW. MODERATION IN TEMPS EXPECTED.
INHERITED TEMPS DURING THIS EXTENDED PERIOD LOOK VERY GOOD AND THEY
FOLLOW THE NEW GFS GUIDANCE VALUES SO MADE LITTLE CHANGE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNINGS TONIGHT THROUGH FRIDAY AFTERNOON FOR THE
MOUNTAIN ZONES 12 18 19.
SNOW ADVISORIES TONIGHT THROUGH FRIDAY AFTERNOON FOR ZONES
1 2 3 4 7 8 9 10 11 13 14 17 20 21 22 23.
.UT...WINTER STORM WARNINGS TONIGHT THROUGH FRIDAY FOR ZONES 28 29.
SNOW ADVISORIES TONIGHT THROUGH FRIDAY FOR ZONES 23 25.
&&
JOE/MCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1140 AM MST THU MAR 9 2006 COZ001>014-017>023-UTZ022>025-027>029-101200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 1140 AM MST THU MAR 9 2006 ...SNOW ADVISORY FOR THE EASTERN UINTA MOUNTAINS FROM NOON MST TODAY UNTIL 5 AM MST FRIDAY... ...WINTER STORM WATCH FOR THE WESTERN COLORADO MOUNTAINS AND THE SOUTHEASTERN UTAH MOUNTAINS INCLUDING THE TAVAPUTS PLATEAU THIS EVENING THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP OVER THE MOUNTAINS TODAY...AND COULD BE POTENTIALLY HEAVY TONIGHT. TRAVELERS SHOULD ANTICIPATE WINTER DRIVING CONDITIONS TODAY ACROSS THE EASTERN UINTA MOUNTAINS IN NORTHEAST UTAH...AND TONIGHT FOR THE ALL THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO. SNOW IS LIKELY AT MANY VALLEY LOCATIONS TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE ACROSS THE MOUNTAINS AND MANY VALLEYS ON FRIDAY... AND CONTINUE TO CAUSE TRAVEL PROBLEMS OVER MOUNTAIN PASSES. TOTAL SNOWFALL OF 12 INCHES IS POSSIBLE FOR MANY MOUNTAIN LOCATIONS BY FRIDAY EVENING. UNSETTLED CONDITIONS WILL PERSIST SATURDAY AND SATURDAY NIGHT... ESPECIALLY FOR THE SAN JUAN MOUNTAINS AND LOWER ELEVATIONS FROM CORTEZ TO PAGOSA SPRINGS WHERE ACCUMULATING SNOWFALL IS EXPECTED. THE CHANCE OF SNOW THEN PERSISTS FOR EASTERN UTAH AND WESTERN COLORADO SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...YOU ARE ENCOURAGED TO PHONE IN OR EMAIL REPORTS TO THE GRAND JUNCTION FORECAST OFFICE. JAD
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494931.